Alert archive / Kansas / Wind Advisories in 2020

Wind Advisory 17, NWS Topeka, KS

December 18, 202012 counties in Kansas

NWS Topeka, KS issued this wind advisory at Dec 18, 2020, 2:17 AM CST for 12 counties in Kansas. It took effect at Dec 18, 2020, 10:00 AM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2020, 2:17 AM CST (08:17 UTC)
In effect from
Dec 18, 2020, 10:00 AM CST
Expired
Dec 18, 2020, 4:28 PM CST
In force
6 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 38 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.3 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1742 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

137 
WWUS73 KTOP 180817
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
217 AM CST Fri Dec 18 2020

KSZ026-037>040-054>056-058-059-182000-
/O.NEW.KTOP.WI.Y.0017.201218T1600Z-201218T2000Z/
Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-
Coffey-Anderson-
Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Council Grove, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, 
Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, 
Overbrook, Ottawa, Burlington, Lebo, and Garnett
217 AM CST Fri Dec 18 2020

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 2 PM CST
THIS AFTERNOON...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Jefferson, Morris, Wabaunsee, Shawnee, Douglas, Lyon, 
  Osage, Franklin, Coffey and Anderson Counties.

* WHEN...From 10 AM this morning to 2 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$
5 follow-up statements
437 
WWUS73 KTOP 181621
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
1021 AM CST Fri Dec 18 2020

KSZ035-036-182000-
/O.EXA.KTOP.WI.Y.0017.000000T0000Z-201218T2000Z/
Dickinson-Geary-
Including the cities of Abilene, Herington, and Junction City
1021 AM CST Fri Dec 18 2020

...WIND ADVISORY IN EFFECT UNTIL 2 PM CST THIS AFTERNOON...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Dickinson and Geary Counties.

* WHEN...The current strong winds will persist into the mid-
  afternoon hours, gradually lessening from west to east during
  this time.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ026-037>040-054>056-058-059-182000-
/O.CON.KTOP.WI.Y.0017.000000T0000Z-201218T2000Z/
Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-
Coffey-Anderson-
Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Council Grove, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, 
Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, 
Overbrook, Ottawa, Burlington, Lebo, and Garnett
1021 AM CST Fri Dec 18 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM CST THIS
AFTERNOON...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Anderson, Coffey, Osage, Lyon, Franklin, Douglas, 
  Shawnee, Wabaunsee, Jefferson and Morris Counties.

* WHEN...The current strong winds will persist into the mid-
  afternoon hours, gradually lessening from west to east during
  this time.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KDS
723 
WWUS73 KTOP 181919
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
119 PM CST Fri Dec 18 2020

KSZ026-037>040-054>056-058-059-182300-
/O.EXT.KTOP.WI.Y.0017.000000T0000Z-201218T2300Z/
Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-
Coffey-Anderson-
Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Council Grove, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, 
Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, 
Overbrook, Ottawa, Burlington, Lebo, and Garnett
119 PM CST Fri Dec 18 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM CST THIS AFTERNOON...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Anderson, Coffey, Osage, Lyon, Franklin, Douglas, 
  Shawnee, Wabaunsee, Jefferson and Morris Counties.

* WHEN...The current strong winds will persist into the late
  afternoon hours, gradually lessening from west to east during
  this time.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ035-036-182030-
/O.CON.KTOP.WI.Y.0017.000000T0000Z-201218T2000Z/
Dickinson-Geary-
Including the cities of Abilene, Herington, and Junction City
119 PM CST Fri Dec 18 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM CST THIS
AFTERNOON...

* WHAT...Southwest winds 25 to 30 mph with gusts up to 40 mph.

* WHERE...Geary and Dickinson Counties.

* WHEN...The current strong winds will persist into the mid- 
  afternoon hours, gradually lessening from west to east during 
  this time.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KDS
311 
WWUS73 KTOP 181950
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
150 PM CST Fri Dec 18 2020

KSZ035-036-182100-
/O.EXP.KTOP.WI.Y.0017.000000T0000Z-201218T2000Z/
Dickinson-Geary-
Including the cities of Abilene, Herington, and Junction City
150 PM CST Fri Dec 18 2020

...WIND ADVISORY WILL EXPIRE AT 2 PM CST THIS AFTERNOON...

Winds have gradually subsided below advisory levels and will 
continue to do so for the rest of the afternoon.

$$

KSZ026-037>040-054>056-058-059-182300-
/O.CON.KTOP.WI.Y.0017.000000T0000Z-201218T2300Z/
Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-
Coffey-Anderson-
Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Council Grove, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, 
Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, 
Overbrook, Ottawa, Burlington, Lebo, and Garnett
150 PM CST Fri Dec 18 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Anderson, Coffey, Osage, Lyon, Franklin, Douglas, 
  Shawnee, Wabaunsee, Jefferson and Morris Counties.

* WHEN...The current strong winds will persist into the late 
  afternoon hours, gradually lessening from west to east during 
  this time.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KDS
490 
WWUS73 KTOP 182100
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
300 PM CST Fri Dec 18 2020

KSZ026-037>039-182200-
/O.CAN.KTOP.WI.Y.0017.000000T0000Z-201218T2300Z/
Jefferson-Morris-Wabaunsee-Shawnee-
Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Council Grove, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, 
and Topeka
300 PM CST Fri Dec 18 2020

...WIND ADVISORY IS CANCELLED...

Winds have gradually subsided below advisory levels and will 
continue to do so for the rest of the afternoon.

$$

KSZ040-054>056-058-059-182300-
/O.CON.KTOP.WI.Y.0017.000000T0000Z-201218T2300Z/
Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Lawrence, Emporia, Osage City, 
Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, 
Lebo, and Garnett
300 PM CST Fri Dec 18 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 50 mph.

* WHERE...Anderson, Coffey, Osage, Lyon, Franklin and Douglas 
  Counties.

* WHEN...The current strong winds will persist into the late
  afternoon hours, gradually lessening from northwest to southeast
  during this time.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KDS
107 
WWUS73 KTOP 182228
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
428 PM CST Fri Dec 18 2020

KSZ040-054>056-058-059-182330-
/O.CAN.KTOP.WI.Y.0017.000000T0000Z-201218T2300Z/
Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Lawrence, Emporia, Osage City, 
Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, 
Lebo, and Garnett
428 PM CST Fri Dec 18 2020

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Topeka has cancelled the Wind
Advisory. 

Wind speeds have decreased below advisory criteria therefore the 
Wind Advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Dec 17, 11:45 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Dec 17, 11:45 PM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1145 PM CST Thu Dec 17 2020

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 346 PM CST Thu Dec 17 2020

Upper ridge axis continues to move closer to the area this afternoon
with enough mid-level moisture for some high clouds in the Rockies
and High Plains. Meanwhile, sunny skies have brought our
temperatures into the upper 40s to low 50s. Behind the ridge axis,
the next upper trough is digging into the Great Basin area and sets
the stage for our forecast through the end of the week.

In response to the upper trough, surface lee troughing deepens in
the eastern Rockies this evening and moves into western KS by
tomorrow morning. This will allow cloud cover to progress eastward
tonight and winds to increase with the tightening pressure gradient,
which will result in temperatures slowly rising through the 30s
overnight due to strengthening WAA. Southerly winds turn gusty
during the day as mixing increases, sustained at 20-25mph with gusts
up to 40mph possible in east central KS in particular. Despite the
WAA, cloud cover looks to limit how warm we could otherwise get with
highs similar to today in the upper 40s to low 50s. The frontal
boundary associated with the upper trough passes through during the
evening hours with lows in the 20s area-wide. Models continue to
show at least some lift and moisture behind the front, but lift
still looks brief and moisture looks meager. Mid-levels don't become
saturated until we start to lose our lift, so will keep any precip
limited to sprinkles turning to flurries during the evening and
overnight.

Unfortunately, no other precip chances are in the forecast at this
time. Temps turn slightly cooler on Saturday behind the front with
highs in the 40s, and another shortwave passes through dry heading
into Sunday. Downslope flow followed by return flow brings a warming
trend for the first part of the week with highs in the 50s Sunday
through Tuesday, possibly reaching 60 on Monday. This is followed by
the next trough bringing the next cold front possibly as early as
Tuesday night into early Wednesday, which at this time also passes
through dry.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1139 PM CST Thu Dec 17 2020

VFR conditions are expected through the TAF period. LLWS
conditions are expected by 09Z as a 50 kt LLJ near 1.2-1.4 kft
overspreads the area. LLWS conditions should subside by 15Z as
boundary layer mixing ensues with southerly surface winds gusting
near 35 kts. Winds should decrease to 10-15 kts by 23Z before a
cold front traverses the area during the late evening hours,
shifting winds to the northwest.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Picha
AVIATION...Baerg
Hazardous weather outlook, Dec 17, 3:47 PM CST, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
347 PM CST Thu Dec 17 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-182200-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
347 PM CST Thu Dec 17 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Nearby

Wind Advisories in Kansas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.